Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 98, NWS Charleston, SC

September 24, 1997Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Sep 24, 1997, 5:14 PM EDT for Charleston County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 1997, 5:14 PM EDT (21:14 UTC)
Expired
Sep 24, 1997, 6:00 PM EDT
In force
46 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Charleston County, SC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1797 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1797 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 242115 RRA
SVRCHS
SCC019-242200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
514 PM EDT WED SEP 24 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...CHARLESTON COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
AT 510 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN CHARLESTON
COUNTY NEAR RAVENEL. THE THUNDERSTORM IS MOVING SOUTHEAST AT 25 MPH AND
WILL BE AFFECTING THE COMMUNITIES RANTOWLES AND THE STONO RIVER NEAR
LIMEHOUSE BRIDGE BY 530 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:58 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 24, 2:58 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
255 PM EDT WED SEP 24 1997

AREA OF SHOWERS WITH FEW TSTMS CONT TO MOV TO THE NE...SCT ACTVTY CONT
OVR THE S CSTL CWA. BIT MORE BRKS AND HIER TEMPS OVR THE GA SXNT AND
EXTRM SRN PART OF SC AND EXPCT CONT DVLPMNT THRU THIS AFTN AND EVE ESP
IN VCNTY OF WK FRNT ACRS SRN SC AND INTO ERN GA.

5H TROF CONT TO DIG TOWARD THE GULF STATES AS UPR JET DRAPES ACRS THE
ERN CST THRU 36-48 HRS. AREA OF LO PRES WL CONT TO DVLP TO THE W AND IS
EXPECTED TO ROTATE MSTR FIELD AND ALIGN TROF ALONG THE SE THRU THE PD.
KEEPS THE S CSTL AREA IN A MST AIRMASS INTO THE EXTNDD PD AS LL FLO
PICKS UP FROM S/SW STARTING FIRST PD AND MAINTAINS ITSELF THRU
THU...SHIFTING TO THE W ON FRI. SCA CONDITIONS EXPECTED BY EARLY THU
BUT LATEST OBS CONT IN THE 3 FT RANGE. FEW LOCATIONS ALONG CST NR 15
KT...SO MAY WANT TO HEAD SCA CONDITIONS BY EARLY THU MORNING ON THE
CWF. NGM/AVN POPS VERY CLOSE FOR THE MOST PART AND DON'T WANT TO
DEVIATE FAR FROM THEM. TEMPS SIMLR BUT NOT AS CLOSE...WILL USE A MIX
AND MASSAGE SOMEWHAT.

     CCF
CHS ARPT    73/83/70/82   5664
CHS CITY    75/83/72/81
SAV ARPT    73/84/72/82   4664

    CWF
...SMALL CRAFT ADV CONDITIONS EXPECTED BY EARLY THURSDAY...
.TONIGHT...S WIND 15 KT WITH GUSTS TO 20 LATE. SEAS 3 FT...BLDNG TO NR
5 FT. SHOWER/TSTM.
.THU...SW WIND AROUND 20 KT AND GUSTY. SEAS 5 FT. SHOWER/TSTMS.
.THU NIGHT...SW WIND 15 KT AND GUSTY DOWN TO 10 KT LATE. SEAS 4 FT. SCT
SHOWER/TSTMS.
.FRI...SW WIND 10 KT SHIFTING W. SEAS 3 FT.

MJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 4:37 PM EDTSevere Thunderstorm WarningCHSColleton38 min
Sep 24, 6:20 PM EDTSevere Thunderstorm WarningCHSBeaufort25 min
Sep 24, 7:25 PM EDTSevere Thunderstorm WarningCHSCharleston35 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.